Recently the use of anti-diabetic drugs have been implemented as an off-list use for children taking atypical anti-psychotic drugs.
The atypical anti-psychotic drugs, such as Respirdal and Zyprexa, are often implicated in the development of diabetes. These drugs also lead to the development of obesity and have many extremely deliterious side effects.
The thought, it seems, is that by using anti-diabetes drugs, reported most often to be Metformin (glucophage), the child will be less likely to develop obesity.
Some other thoughts may not have been considered.
Metformin is approved for use only in children between the ages of 10 and 16. It should never be used for a child under 10 yers of age. The extended version, XL, is not approved for children under the age of 16.
Metformin is known to cause hypoglycemia (low blood sugar), or sudden drops in blood sugar levels, a serious manifestation.
In over half of the Metformin users diarrhea is a common symptom. Twenty-five percent of users experience nausea and vomiting.
Both of these common side effects lead to electrolype loss.
Decreased electrolytes can cause heart irregularities and a very serious complication called lactic acidosis.
In some instances anemia is a result of the drug, commomly related to depletion of vitamin B12.
Liver and renal impariment are known to occur.
These issues are of concern because there are no long term studies that show safety of this drug for people who are not diabetic. Nor are their long term studies on the use of this drug combination.
Since children are in a heightened growth stage, side effects are a concern, as is how this might effect growth.
What other health problems arise as a result?
Concern is over and above the issues surrounding the anti-psychotic drugs. These have black box warnings. They have serious side effects. Why are they not discontinued if obesity develops.
One has to wonder, as well, what are we doing to the children so they get the psych drugs in the first place.
Why aren't other methods or natural treatments considered?